Maryland, 2019Flooding in Maryland, May 5 to 6, 2019
May 5 to 6, 2019 · NWS LWX · 15 events in 1 county or zone
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked along a stalled boundary, passing through the area overnight on the 4th into the 5th. The lift associated with the low and the boundary combined with high amounts of moisture from the Atlantic Ocean and Gulf of Mexico, bringing heavy rain to the area. The rain led to several instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 9:19 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, May 5, 9:19 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Sun May 5 2019
.SYNOPSIS...
Low pressure over western VA/NC this morning will move eastward
to the Virginia Tidewater this afternoon before moving offshore
tonight. High pressure will build overhead for Monday and
Monday night before shifting offshore Tuesday. A cold front will
move into the region Tuesday night. The front should stall out
nearby through Wednesday night before possibly moving north as a
warm front Thursday. Low pressure and its associated cold front
may impact the area Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Periods of rain and showers are expected through the majority of
today as surface low pressure moves eastward from western VA/NC
to the Virginia Tidewater. The steadiest and heaviest rain is
pushing eastward through the Chesapeake Bay region, with upper
level dry slot moving in its wake. That being said, expecting
this to fill back in as trough moves through this afternoon.
This will then taper off to showers and end this evening.
Rainfall rates are not expected to be enough to cause flash
flooding, so have dropped flash flood watch, although some
additional rises on area creeks and streams is expected. A
rumble of thunder or two is also possible this afternoon in
central VA/southern MD.
Highs today mainly in the 60s, although near 70F in central
VA/southern MD.
Low pressure will move offshore tonight, pulling in some drier
air from the northwest on a gusty northwest to northerly wind.
Temperatures tonight will bottom out in the lower to middle 50s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will build overhead Monday and remain in control
Monday night through Tuesday night. Dry air will lead to a
descent amount of sunshine during each day with high
temperatures reaching the middle 70s Monday and possibly the
lower 80s on Tuesday. Mild nighttime temperatures are in store
for Monday night and Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A frontal boundary will be south or near our area on Wednesday
before it lifts as a warm front late on Thursday. A cold front will
then move across the region late Friday and linger nearby into the
weekend as waves of low pressure track through it. Unsettled weather
is expected mainly Thursday into Friday.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Widespread IFR ongoing this morning in low stratus and rain. By
later this afternoon into tonight, conditions will improve to
MVFR or perhaps VFR at the terminals from west to east.
VFR conditions expected Monday through Tuesday night with high
pressure building in across the region.
Periods of sub-VFR conditions are possible Wednesday into Friday as
several frontal boundaries affect our area.
&&
.MARINE...
Low pressure will move across the region today and then exit to
the east tonight into Monday. Winds will shift around to the
northwest and north with the passing low; thus, small craft
advisories remain in effect later this afternoon through
tonight.
High pressure will build overhead for Monday through Monday
night before shifting to the south Tuesday. Possible SCA
conditions at the end of the week.
Periods of sub-SCA conditions possible Wednesday and Friday as
several frontal boundaries affect our area..
&&
.HYDROLOGY...
Some areal flood warnings are in effect this morning, but
rainfall rates are no longer expected to be enough to produce
flash flooding. However, rises on streams/creeks are still expected.
In addition, while no mainstem river points are currently
forecast to flood, this may change with placement of heavy rain
and users are urged to monitor latest forecasts/warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 3 PM this afternoon to midnight EDT
tonight for ANZ530-531-535-536-538>540-542.
Small Craft Advisory from 3 PM this afternoon to 6 AM EDT
Monday for ANZ532>534-537-541-543.
&&
SYNOPSIS...KLW/MM
NEAR TERM...MM/KLW
SHORT TERM...KLW
LONG TERM...IMR
AVIATION...MM/IMR/KLW
MARINE...MM/IMR/KLW
HYDROLOGY...MMHazardous weather outlook, May 5, 11:13 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1213 PM EDT Sun May 5 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1213 PM EDT Sun May 5 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Locally heavy rain with isolated incidents of flooding are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1213 PM EDT Sun May 5 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Flood warnings are in effect for portions of northwest Virginia,
eastern West Virginia, and central Maryland. Additional mainstem
river flooding and isolated small stream and creek flooding are
possible today and tonight. Please see weather.gov/washington and
water.weather.gov/ahps2/forecasts.php?wfo=lwx for more
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mainstem river flooding is possible Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via normal
operating procedures.
In the hours before
Local storm report, May 5, 9:32 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 3 WNW ALBIN 39.23N 78.25W
05/05/2019 FREDERICK VA EMERGENCY MNGR
INDIAN HOLLOW RD (VA-679) CLOSED.
&&
EVENT NUMBER LWX1904331
LFRLocal storm report, May 5, 9:35 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD 2 SW WADESVILLE 39.22N 78.06W
05/05/2019 FREDERICK VA EMERGENCY MNGR
OLD CHARLES TOWN RD (VA-761) CLOSED OVER OPEQUOUN CREEK
AT THE CLARKE COUNTY LINE.
&&
EVENT NUMBER LWX1904332
LFRLocal storm report, May 5, 9:45 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM FLOOD 1 SSW INWOOD 39.34N 78.06W
05/05/2019 BERKELEY WV 911 CALL CENTER
HENSHAW RD (COUNTY RD 51/5) CLOSED AT MILL CREEK.
&&
EVENT NUMBER LWX1904333
LFRLocal storm report, May 5, 9:52 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLOOD 2 W WINEBRENNERS CROSS 39.43N 77.94W
05/05/2019 BERKELEY WV 911 CALL CENTER
DOUGLAS GROVE RD (COUNTY RD 9/16) CLOSED DUE TO EVANS
RUN OUT OF ITS BANKS.
&&
EVENT NUMBER LWX1904334
LFRLocal storm report, May 5, 10:05 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD BUNKER HILL 39.33N 78.05W
05/05/2019 BERKELEY WV MESONET
THE STREAM GAUGE ON MILL CREEK AT BUNKER HILL ROSE
ABOVE MINOR FLOOD STAGE. AT THIS LEVEL, HENSHAW ROAD
FLOODS NEAR I-81.
&&
EVENT NUMBER LWX1904335
MMLocal storm report, May 5, 11:30 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN MAY 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FLOOD 2 S SHEPHERDSTOWN 39.40N 77.81W
05/05/2019 JEFFERSON WV EMERGENCY MNGR
FLOWING SPRINGS RD CLOSED AT RATTLESNAKE RUN
&&
EVENT NUMBER LWX1904336
LFRFlood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 0.42 mi SSE of Jimtown to 0.47 mi S of Jimtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.594, -77.397
Hessong Bridge Road was closed at Big Hunting Creek.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 1.32 mi SW of Creagerstown to 1.47 mi WSW of Creagerstown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.569, -77.391
Willhide Road was closed between Blacks Mill Road and Stevens Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 0.4 mi NW of Loys to 0.33 mi NNW of Loys
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.605, -77.355
Old Frederick Road was closed between Route 77 and Old Mill Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 0.43 mi ESE of Graceham to 0.91 mi ENE of Graceham
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.617, -77.373
Hoovers Mill Road was closed between Frushour Road and Route 77.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 2.73 mi ESE of Motters to 2.5 mi E of Motters
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.632, -77.284
Sixes Road was closed between Sixes Bridge Road and Grimes Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 1.67 mi NNW of Graceham to 1.54 mi NNW of Graceham
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.642, -77.393
Roddy Road was closed between Old Kiln Road and Roddy Creek Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 2.66 mi ENE of Motters to 2.23 mi ENE of Motters
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.666, -77.285
Keysville Road was closed between Four Points road and Sixes Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 2.47 mi NE of Motters to 2.16 mi SE of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.674, -77.295
Simmons Road was closed between Four Points Bridge Road and Keysville Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 4.77 mi ESE of Emmitsburg to 4.83 mi ESE of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.675, -77.246
Bridgeport Road was closed.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 0.73 mi SE of Emmitsburg to 1.12 mi ESE of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.694, -77.319
Creamery Road was closed.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 1.34 mi WNW of Emmitsburg to 1.24 mi NW of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.704, -77.355
Annandale Road was closed between Hampton Valley Road and Mountain View Road.
Flood, Frederick
- When
- May 5, 11:30 AM EST to 1:30 PM EST
- Where
- Frederick County, 3.39 mi NW of St Anthony to 1.71 mi WNW of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.717, -77.392
Hornets Nest Road was closed between Friends Creek Road and Riffle Road.
Flood, Frederick
- When
- May 5, 4:40 PM EST to 6:40 PM EST
- Where
- Frederick County, 1.74 mi WNW of New London to 1.84 mi WNW of New London
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.430, -77.280
Gas House Pike was closed due to flooding in the 1100 Block over Linganore Creek.
Flood, Frederick
- When
- May 5, 4:53 PM EST to 6:53 PM EST
- Where
- Frederick County, 0.4 mi ENE of Buckeystown to 0.28 mi ENE of Buckeystown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.331, -77.423
A water rescue occurred in the 6900 Block of MD-880 Michaels Mill Road.
Flood, Frederick
- When
- May 5, 6:55 PM EST to May 6, 11:20 AM EST
- Where
- Frederick County, Pearl to 0.74 mi ENE of Pearl
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.400, -77.370
The stream gauge on the Monocacy River at Frederick reached minor flood stage. At this level, both banks of the river are flooded. Water begins to flood low-lying fields at Monocacy National Battlefield. Water reaches the access road to the Federick City Wastewater Treatment Plant. Backwater flooding is occurring on several area creeks, particularly Carroll Creek in Frederick. The water level crested at 14.35 feet at 1:16 AM on May 6th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 5, 2019$3.4 million · EF2 · 12 events
- Heat in Nevada, May 5, 20191 death · 1 event
- Tornadoes and Flash Flood in Kansas, May 5, 2019$1.0 million · EF1 · 19 events
- Tornadoes and Hail in Nebraska, May 5, 2019EF2 · 34 events
- Tornadoes and Flooding in Kansas, May 5, 2019$162,000 · EF1 · 41 events
- Hail and Damaging Winds in Nebraska, May 5, 2019$600,000 · 2.75 in hail · 27 events
- Tornado and Damaging Winds in Florida, May 5, 2019$168,000 · EF0 · 15 events
- Tornado and Hail in Texas, May 5, 2019$101,000 · EF0 · 18 events
- Tornado and Hail in Oklahoma, May 5 to 6, 2019$40,000 · EF1 · 13 events
- Flash Flood and Hail in Kansas, May 5 to 6, 20192.5 in hail · 59 events
- Tornado and Damaging Winds in Florida, May 5, 2019$1,000 · EF1 · 12 events
- Tornado and Hail in Texas, May 5, 20192.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824950, 824951, 824952, 824953, 824954, 824955, 824956, 824957, 824959, 824963, 824964, 824974, 824976, 824979, 824983.